Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 370, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 11, 2008, 5:50 PM CDT for Macoupin County, Montgomery County, Illinois. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2008, 5:50 PM CDT (22:50 UTC)
- Expired
- Jul 11, 2008, 6:30 PM CDT
- In force
- 40 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
Counties Macoupin County, IL, Montgomery County, IL
The radar
The Lincoln radar (KILX), 110 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 6:05 PM CDT | HAIL 1.5 | 3 Ne Mount Olive, IL | HAIL DAMAGED ROOF OF HOUSE...CRACKED 2 YEAR OLD SHINGLES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1732 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLSX 112250 SVRLSX ILC117-135-112330- /O.NEW.KLSX.SV.W.0370.080711T2250Z-080711T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 550 PM CDT FRI JUL 11 2008 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS SOUTHEASTERN MACOUPIN COUNTY IN SOUTHWEST ILLINOIS * UNTIL 630 PM CDT * AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES SOUTH OF LITCHFIELD...AND WAS MOVING EAST AT 13 MPH. * LOCATIONS IMPACTED INCLUDE... TAYLOR SPRINGS... HILLSBORO... COFFEEN... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3928 8930 3903 8927 3903 8973 3921 8975 TIME...MOT...LOC 2250Z 265DEG 11KT 3913 8962 $$ CARNEY
1 follow-up statement
000 WWUS53 KLSX 112306 SVSLSX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 606 PM CDT FRI JUL 11 2008 ILC117-135-112330- /O.CON.KLSX.SV.W.0370.000000T0000Z-080711T2330Z/ MONTGOMERY IL-MACOUPIN IL- 606 PM CDT FRI JUL 11 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR SOUTHEASTERN MACOUPIN AND SOUTHERN MONTGOMERY COUNTIES... AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WALSHVILLE...OR 6 MILES SOUTHEAST OF LITCHFIELD...AND WAS MOVING EAST AT 12 MPH. LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... BUTLER...PANAMA...TAYLOR SPRINGS...HILLSBORO...COFFEEN AND IRVING. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3928 8930 3903 8927 3903 8973 3921 8975 TIME...MOT...LOC 2306Z 272DEG 10KT 3910 8959 $$ CARNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 4:00 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 11, 4:00 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 400 PM CDT FRI JUL 11 2008 .DISCUSSION... /359 PM CDT FRI JUL 11 2008/ PRIMARY CONCERN FOR THE NEXT COUPLE OF DAYS CONTINUES TO BE CHANCES FOR PRECIPITATION TONIGHT THROUGH SATURDAY NIGHT. ISOLD/WIDELY SCATTERED CONVECTION ACROSS THE CWFA THIS AFTERNOON WILL LIKELY CONTINUE INTO THE EVENING HOURS. WITH MLCAPE FORECAST IN THE 2200-2500 J/KG RANGE AND LITTLE OR NO CIN THROUGH 03-06Z...I SEE NO REASON THAT THESE STORMS WONT KEEP GOING IN SOME FORM OR ANOTHER AT LEAST THROUGH THE EARLY EVENING. SHOULD SEE CONVECTION DIE OUT ACROSS THE AREA LATE IN THE EVENING. THERE WILL BE A CHANCE FOR A SECOND ROUND OF STORMS LATE TONIGHT...PRIMARILY ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS AHEAD OF A COLD FRONT THAT WILL BE MOVING INTO INTO IOWA. FOCUS THEN TURNS TO THE POSSIBILITY OF SEVERE WEATHER AS THIS FRONT MOVES INTO NORTHWEST MISSOURI BY 12Z SATURDAY MORNING. ALL MODEL MASS FIELDS ARE IN GOOD AGREEMENT THAT THE FRONT WILL CONTINUE ITS SOUTHEASTWARD PROGRESS THROUGH THE DAY SATURDAY...PASSING THROUGH SOUTHERN MISSOURI/ILLINOIS LATE SATURDAY NIGHT. FORECAST MLCAPE OF OVER 3000 J/KG WILL CERTAINLY BE CONDUCIVE TO SEVERE THUNDERSTORM DEVELOPMENT...THOUGH 0-6KM BULK SHEAR IS ONLY ABOUT 20KTS. THINKING THE CONVECTIVE MODE WILL LIKELY BE MARGINALLY SEVERE CLUSTERS AND LINES OF PULSE STORMS. CAPE WILL RAPIDLY DIMINISH DURING THE EVENING AND OVERNIGHT HOURS AS THE COLD FRONT MOVES SOUTH OF THE CWFA LIKELY ENDING THE THREAT FOR SEVERE WEATHER...HOWEVER SHOWERS AND STORMS COULD LINGER OVER SOUTHEAST MISSOURI THROUGH MIDNIGHT. A WEAK...BUT DRY...PACIFIC RIDGE WILL BUILD ACROSS THE PLAINS AND THE MIDWEST ON SUNDAY AND MONDAY AFTER THE COLD FRONT MOVES SOUTH OF THE AREA. STILL LOOKING LIKE A RELATIVELY DRY AND COOL AIRMASS WITH LOW HUMIDITY AND HIGHS GENERALLY IN THE MID TO UPPER 80S FOR SUNDAY AND MONDAY. WILL SEE A GRADUAL WARMING TREND BACK INTO THE LOWER 90S BY MIDWEEK. CARNEY && .AVIATION... /100 PM CDT FRI JUL 11 2008/ FOR THE 18Z TAFS...STILL EXPECTING AN EXPANSION OF TSRA THRUOUT CWA OVER THE NXT 3-6 HRS. HWVR...OUTSIDE OF BAND OF CNVTN OVR NE MO WHICH IS DRIVING TSRA FCST FOR UIN...TIMING/LOCATION OF DVLPMT VRY MUCH AN UNKNOWN. 12Z SNDGS AND LATEST MESOANALYSIS SUGGEST LTL IF ANY CAP RMNG...SO THINK THAT CNVTV INITIATION SHUD BE WITHIN THE NXT FEW HRS. MODEL QPF ALSO SUGGESTS...ALBEIT SUBTLY...THAT AXIS OF DVLPMT SHUD BE ALG MSRVR...SO FOR NOW HV ADDED VCTS TO STL AREA TAFS BUT KEPT COU DRY. OBVIOUSLY...TWEEKAGE MAY BCM NECESSARY ONCE CNVTN SHOWS IT HAND. ENDED TSRA AT UIN...STL...AND SUS LTR THIS AFTN AND ERY THIS EVE WITH PASSAGE OF SHTWV...WITH TAFS INDICATING A GRDL INCR OF MID LVL CLDS OVRNGT WITH SUSTAINED W FLOW. BY SAT MRNG...REINTRODUCED MENTION OF TSRA IN UIN DUE TO APRCHG CDFNT...BUT ELSW BLV SAT PCPN THRT WL BE NR OR AFT THE END OF THIS FCST PD. TRUETT && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Jul 11, 4:08 PM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 408 PM CDT FRI JUL 11 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-121130- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 408 PM CDT FRI JUL 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE BI STATE REGION THIS EVENING AND OVERNIGHT. WHILE MOST OF THE STORMS WILL REMAIN BELOW SEVERE THRESHOLDS...AN ISOLATED SEVERE STORM WILL BE POSSIBLE THIS EVENING. THE PRIMARY THREATS FROM ANY STORMS THAT DO BECOME SEVERE WILL BE LARGE HAIL AND DAMAGING STRAIGHT LINE WIND GUSTS. MODERATE RIVER FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AT CHESTER. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON AND EVENING ACROSS MOST OF THE AREA. THE PRIMARY SEVERE WEATHER THREAT ON SATURDAY WILL BE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. MODERATE RIVER FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AT CHESTER THROUGH SATURDAY. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS. .SPOTTER INFORMATION STATEMENT... LIMITED STORM SPOTTER ACTIVATION WILL BE POSSIBLE TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 CARNEY
In the hours before
Local storm report, Jul 11, 5:27 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
527 PM CDT FRI JUL 11 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL LEBANON 38.60N 89.81W
07/11/2008 E0.88 INCH ST. CLAIR IL TRAINED SPOTTER
&&
EVENT NUMBER 00652
TRUETTLocal storm report, Jul 11, 5:36 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
536 PM CDT FRI JUL 11 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG LIBERTY 39.88N 91.11W
07/11/2008 ADAMS IL TRAINED SPOTTER
BUS BARN AT LIBERTY HIGH SCHOOL DAMAGED BY HIGH WINDS.
SHERIFF ALSO REPORTS ELECTRICAL POLE DOWN IN THAT AREA.
TIME ESTIMATED
&&
EVENT NUMBER 00653
TRUETTLocal storm report, Jul 11, 5:41 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
541 PM CDT FRI JUL 11 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG 1 N SCOTT AFB 38.56N 89.85W
07/11/2008 ST. CLAIR IL PUBLIC
SEVERAL TREES DOWN ALONG INTERSTATE 64 BETWEEN EXITS 19
AND 23.
&&
EVENT NUMBER 00654
SIPPRELLLocal storm report, Jul 11, 5:42 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
542 PM CDT FRI JUL 11 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL TRENTON 38.61N 89.68W
07/11/2008 E0.75 INCH CLINTON IL TRAINED SPOTTER
&&
EVENT NUMBER 00655
SIPPRELLLocal storm report, Jul 11, 5:46 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
546 PM CDT FRI JUL 11 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND GST 8 ENE BELLEVILLE 38.57N 89.87W
07/11/2008 M60 MPH ST. CLAIR IL EMERGENCY MNGR
REPORTED IN OBSERVATION FROM SCOTT AFB
&&
EVENT NUMBER 00656
TRUETTLocal storm report, Jul 11, 5:50 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
550 PM CDT FRI JUL 11 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 2 E GOLDEN 40.11N 90.98W
07/11/2008 E0.88 INCH ADAMS IL TRAINED SPOTTER
TREE LIMBS ALSO DOWN
&&
EVENT NUMBER 00657
TRUETTThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 3:26 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene | 49 min |
| Jul 11, 4:43 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 32 min |
| Jul 11, 5:04 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Pike | 41 min |
| Jul 11, 5:07 PM CDT | Severe Thunderstorm Warning | LSX | Adams, Brown | 53 min |
| Jul 11, 5:08 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Madison, Saint Clair | 52 min |
| Jul 11, 5:53 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Fayette, Madison | 52 min |
| Jul 11, 6:13 PM CDT | Tornado Warning | LSX | Bond, Madison, Montgomery | 35 min |
| Jul 11, 6:21 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Madison | 39 min |
| Jul 11, 6:26 PM CDT | Severe Thunderstorm Warning | LSX | Greene, Jersey, Macoupin | 49 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.